Montana, 2005

Hail and Damaging Winds in Montana, May 20, 2005

May 20, 2005 · NWS GGW · 7 events in 3 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 2:15 PM MST, 5 hours earlier.

Area forecast discussion, May 20, 2:15 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT FRI MAY 20 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY...
VERY FAST SW FLOW ALOFT HAS BEEN SENDING NUMEROUS WEAK LITTLE
SHORTWAVES ACROSS OUR AREA THE PAST FEW DAYS. TOUGH TO FORECAST POPS
AND CLOUDS IN THIS PATTERN WITH MODELS ONLY A LITTLE HELP. ONE WEAK
SHORTWAVE HAS BEEN TAKING ALL DAY TO MOVE NE ACROSS OUR AREA
TODAY...MAINTAINING ITSELF DESPITE THE DRY AIRMASS CENTERED OVER OUR
NORTH.

MODELS HAVE BEEN SHOWING A MUCH MORE SIGNIFICANT SHORTWAVE TO
INFLUENCE OUR AREA TONIGHT. THIS IS SEEN ON SATELLITE PICTURES
TAKING SHAPE OVER WESTERN MONTANA AND IDAHO. A SURFACE WAVE FORMS ON
THE COLD FRONT THAT HAS BECAME STATIONARY IN WYOMING...WITH THE WAVE
MOVING ACROSS INTO SE MT WITH A CLOSED SURFACE LOW TONIGHT. ETA
LOOKS LIKE THE USUALLY MORE OVERDONE GFS CONVECTIVE FEEDBACK PRECIP
WITH BOTH MODELS GENERATING HUGE VORTICITY...ETA STILL WAY OVERDONE
SATURDAY. IN ANY CASE...ALL MODELS SHOW STRONG LIFT AND DEVELOP LOTS
OF MOISTURE WITH THIS SYSTEM. BY 06Z THE ETA SHOWS OUR SE WITH
LIFTED INDEXES TO -9 AND. ALTHOUGH PREFER LESS SEVERE GFS ON
THIS...THE VERY STRONG SHEAR UNDER THE JET MAKES THIS A SEVERE
CONCERN LATE THIS EVENING. STRONG DYNAMICS WILL OVERCOME LESS
FAVORABLE LATE EVENING TIME. ALSO A CONCERN IS THAT THE AIRMASS
TODAY HAS BEEN NOTABLY DRIER THAN MODELS HAVE INDICATED.

THE SHORTWAVE WILL BE RELATIVELY FAST MOVING...BUT MODELS ARE
TRENDING STRONGER WITH IT AND AT 500 MB CLOSE OFF THE LOW...WHICH IS
MUCH STRONGER AND DIFFERENT THAN YESTERDAY. THIS RESULTS IN MUCH
STRONGER WINDS ALOFT AND SURFACE. GFS HAS UP TO 60 KT OF WIND
BETWEEN 850 AND 700 MB. ETA IS LESS...BUT EVEN SO IT CLOSE ENOUGH TO
50 KT FOR HIGH WIND CONCERN...ESPECIALLY AS WE COULD EASILY MIX TO
ABOVE 700 MB. OTHER MODELS BETWEEN THESE 2. SOME CONCERN OF
LINGERING CLOUDS IN OUR EAST SLOWING UP ONSET OF WINDS WITH POORER
LAPSE RATES. GOOD DOWNWARD MOTION AND CLEARING FOR GOOD MIXING MOST
AREAS THOUGH. SEVERAL MAV OUTPUTS HAVE 30KT OR MORE...ALSO A GOOD
HIGH WIND INDICATION.

HIGH PRESSURE RIDGE DEVELOPS SUNDAY FOR SUNNY WARMER WEATHER AND
MUCH LESS WIND. SIMONSEN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NOT MANY CHANGES MADE TO THE EXTENDED FORECAST TODAY. MODELS
CONTINUE TO BE IN DECENT AGREEMENT AT THE START AS SOUTHWEST FLOW
DEVELOPS AGAIN BY EARLY NEXT WEEK. MODELS IN PRETTY GOOD AGREEMENT
WITH FIRST SHORTWAVE AND ASSOCIATED FRONT ENTERING FROM THE
NORTHWEST SUNDAY NIGHT...MAKING ITS WAY THROUGH THE REST OF THE
FORECAST AREA MONDAY. MADE A FEW TIMING ADJUSTMENTS TO THE FORECAST
AS A RESULT. MODELS STILL DIFFER AS TO POSSIBLE UPPER LEVEL LOW
RETROGRADING TO NORTH OF THE FORECAST AREA. OPERATIONAL GFS THE
COLDEST SOLUTION...SO WILL NOT BITE ON ITS COLD NUMBERS YET AND
STICK CLOSER TO THE MEAN. LOW POPS FOR POSSIBLE UPPER LOW LOOKING
GOOD AND SEE NO REASON TO FIDDLE WITH THINKING OF THE MID SHIFT...
ALLOWING FOR ROOM TO TREND EITHER WAY DOWN THE ROAD. JAZ

...PREVIOUS DISCUSSION...
MODELS CONTINUE IN GOOD AGREEMENT AND FAIRLY CONSISTENT IN THE EARLY
PART OF THE FORECAST. SHORTWAVE RIDGE OVER THE REGION ON SUNDAY
BREAKS DOWN AS SHORTWAVE LIFTS ACROSS THE PACIFIC NORTHWEST INTO
CENTRAL CANADA. THIS PUSHES WEAK COLD FRONT ACROSS EASTERN MONTANA
SUNDAY NIGHT WITH A CHANCE OF SHOWERS. SHORTWAVE A LITTLE SLOWER AND
FURTHER NORTH THAN PREVIOUS RUNS BUT FOR NOW WILL LEAVE POPS AS THEY
ARE.

MEDIUM RANGE MODELS NOW OFFERING A DIFFERENT SOLUTION FOR WEDNESDAY
THROUGH FRIDAY. UPPER LOW STRENGTHENS OVER CENTRAL CANADA WITH UPPER
RIDGE CLOSER TO THE WEST COAST. THIS PATTERN WOULD SHIFT THE BEST
CHANCES OF PRECIP FURTHER EAST. AS THIS IS THE FIRST MODEL RUN WITH
THIS SOLUTION AND MODEL CONSISTENCY HAS NOT BEEN STRONG...CONFIDENCE
IS NOT HIGH FOR MAKING MAJOR CHANGES TO THE FORECAST. HOWEVER CAN
MAKE SOME MINOR CHANGES TO TREND TOWARD THIS SOLUTION WHILE NOT
COMPLETELY ABANDONING PREVIOUS FORECAST. EBERT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH SATURDAY ALL
ZONES.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 1:18 PM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
218 PM MDT FRI MAY 20 2005

MTZ016>027-059>062-212030-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
218 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND EXIT
INTO NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE
THUNDERSTORMS SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER
THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN IS POSSIBLE THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT FOR NORTHEAST MONTANA ON SATURDAY.
PLEASE REFER TO WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JAZ

In the hours before

Special weather statement, May 20, 1:17 PM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT FRI MAY 20 2005

MTZ020>027-062-210400-
WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...WOLF POINT...POPLAR...WINNETT...
JORDAN...CIRCLE...SIDNEY...FAIRVIEW...GLENDIVE...RICHEY...TERRY...
WIBAUX...CULBERTSON
217 PM MDT FRI MAY 20 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND EXIT INTO
NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE THUNDERSTORMS
SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER THIS EVENING
WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

STAYED TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES.

JAZ

The radar

The Glasgow radar (KGGW), 171 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Prairie

When
May 20, 7:15 PM MST
Where
Prairie County, 12 mi N of Terry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.950, -105.300

Penny sized hail covered the ground.

Hail, Dawson

When
May 20, 7:50 PM MST
Where
Dawson County, 10 mi S of Lindsay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.067, -105.150

Thunderstorm Wind, Dawson

When
May 20, 8:10 PM MST
Where
Dawson County, Glendive
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.100, -104.733

Thunderstorm Wind, Prairie

When
May 20, 8:40 PM MST
Where
Prairie County, 13 mi NW of Mc Cloud
Measured
60 kt (69 mph) measured gust
Property damage
$132,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.033, -105.783

Damage to three pivot irrigators.

Hail, Wibaux

When
May 20, 8:53 PM MST
Where
Wibaux County, 16 mi SSE of Wibaux
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.767, -104.050

Hail, Wibaux

When
May 20, 9:05 PM MST
Where
Wibaux County, 3 mi NE of Wibaux
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.017, -104.133

Hail, Dawson

When
May 20, 9:15 PM MST to 9:30 PM MST
Where
Dawson County, 1 mi SW of Glendive
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.083, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453931, 5453835, 5453836, 5453928, 5453929, 5453930, 5453932.